Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 94, NWS Pueblo, CO

July 22, 1998Costilla County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 22, 1998, 1:16 PM MDT for Costilla County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 1998, 1:16 PM MDT (19:16 UTC)
Expired
Jul 22, 1998, 2:20 PM MDT
In force
64 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Costilla County, CO

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 1998-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 1998-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

124 
WUUS1 KPUB 221917 RRA
SVRPUB
COC023-222020-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
116 PM MDT WED JUL 22 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COSTILLA COUNTY IN SOUTHERN COLORADO

* UNTIL 220 PM MDT

* AT 110 PM MDT...RADAR SHOWED A SEVERE STORM 10 MILES NORTH OF FORT
  GARLAND OR 22 MILES NORTH OF SAN LUIS. MOVING SOUTH-SOUTHWEST AT 5
  MPH.

SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY NORTH OF HIGHWAY 160
AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE
WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS.
A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.

PE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:35 AM MDT, 9 hours 41 minutes earlier.

Area forecast discussion, Jul 22, 3:35 AM MDT, 9 hours 41 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
335 AM MDT WED JUL 22 1998

...MUCH COOLER WITH A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS...

WHAT A DIFFERENCE A DAY MAKES.  FORECAST PROBLEMS TODAY SHIFT FROM HOW
HOT AND HOW GUSTY TO HOW COOL AND HOW WET.  FRONT/OUTFLOW THAT MOVED
THROUGH LAST EVENING HAS RAPIDLY MODIFIED THE ENVIRONMENT OVER SOUTHERN
COLORADO.  DEWPOINTS ARE NOW IN THE 50S/L60S ACROSS THE SOUTHEAST AND
APPROACHING 50 IN THE SAN LUIS VALLEY.  WATER VAPOR PICTURES SHOW
ABUNDANT MOISTURE DRAPED ACROSS COLORADO AND THIS NOT LIKELY TO GO
ANYWHERE ANYTIME SOON.  MODELS INDICATE UPPER HIGH CENTER WILL MEANDER
VICINITY SOUTHERN COLORADO BORDER NEXT FEW DAYS.  SATELLITE PICTURES
SEEM TO SHOW UPPER HIGH CENTER VICINITY OF CUSTER COUNTY AT THIS TIME.

FRONT/OUTFLOW THAT MOVED THROUGH LAST EVENING APPEARS TO BE LEADING
EDGE OF A PROLONGED PERIOD OF UPSLOPE OVER SOUTHEAST COLORADO.  A LARGE
ANTICYCLONE OVER SOUTHERN CANADA WILL SLIDE SLOWLY SOUTH ALONG THE EAST
SLOPES OF THE ROCKIES NEXT FEW DAYS ALLOWING SURFACE GRADIENTS TO
REMAIN EASTERLY FOR SOME TIME.  MODELS SHOW PWS JUMPING UP TO BETWEEN 1
AND 1.5 INCHES OVER THE SOUTHEAST TODAY.  LIS ARE PROJECTED TO BE IN
THE -2 TO -3 RANGE AND CAPES ARE FORECAST OVER 500 J/KG.  THE REAL
KEY...HOWEVER...IS THE UPSLOPE.  THE SURFACE HIGH WILL SEND ANOTHER
SURGE SOUTH THROUGH EASTERN COLORADO THIS AFTERNOON...RESULTING IN
EASTERLY WINDS THROUGH AT LEAST 700 MB.  THE PUB 88D ALREADY SHOWS
NORTHEAST WINDS THROUGH 10K.  THE COMBINED EFFECTS OF THE UPSLOPE
...MOISTURE AND INSTABILITY SHOULD RESULT IN LOTS OF CLOUDS...SHOWERS
AND THUNDERSTORMS THIS AFTERNOON.  LIKELY POPS NEEDED MOST AREAS WITH
GOOD POTENTIAL FOR HEAVY DOWNPOURS.  SLIGHT RISK OF SEVERE AS WELL BUT
MAIN CONCERN IS HEAVY RAIN.  ENVIRONMENT NOT DEMONSTRATING ENOUGH SHEAR
OR COOLING ALOFT FOR BIG SEVERE THREAT.

OF COURSE...THE COOLER AIRMASS...INCREASED MOISTURE AND INCREASED
CLOUDINESS WILL ALL HAVE A BIG IMPACT ON TEMPERATURES.  HARD TO
FORECAST TEMPERATURES DURING A TRANSITIONAL PHASE IN THE WEATHER.
HOWEVER...GUIDANCE LOOKS QUITE REASONABLE WITH ITS FORECAST OF 15
DEGREES OF COOLING AND WILL zSTICK WITH IT.

LW

In the hours before

Special weather statement, Jul 22, 12:00 PM MDT, 1 hour 16 minutes before
COZ060>081-230600-
SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT WED JUL 22 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...MUCH COOLER TODAY WITH SHOWERS AND THUNDERSTORMS LIKELY IN
MANY AREAS...

COOL...MOIST AIR MOVED INTO THE SOUTHEAST PLAINS OF COLORADO
OVERNIGHT...AND WILL ALLOW FOR COOLER TEMPERATURES AND A BETTER
CHANCE OF PRECIPITATION...ESPECIALLY ON THE PLAINS AND NEARBY
EAST SLOPES OF THE MOUNTAINS TODAY.

SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY THIS AFTERNOON ALONG
THE EAST SLOPES OF THE MOUNTAINS AND THE ADJOINING PLAINS...WITH
MORE SCATTERED ACTIVITY EXPECTED FARTHER EAST.  THE SAN LUIS
VALLEY AND THE PLAINS SOUTH OF THE ARKANSAS RIVER HAVE HAD MORE
ABUNDANT SUNSHINE THIS MORNING...SO SHOWERS AND THUNDERSTORMS
WILL INITIATE SOONER IN THESE AREAS.

THE AMOUNT OF WATER IN THE ATMOSPHERE AVAILABLE FOR PRECIPITATION
IS MORE THAN AN INCH OVER MUCH OF THE SOUTHEAST PLAINS.  WINDS
ALOFT ARE RELATIVELY LIGHT AND THIS MEANS THAT THE THREAT OF
HEAVY RAIN HAS RETURNED.  MANY OF THE STORMS THAT DEVELOP
THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN
WHICH MAY LEAD TO URBAN OR SMALL STREAM FLOODING...ESPECIALLY
ALONG AND NEAR THE EAST SLOPES OF THE MOUNTAINS AND ADJOINING
PLAINS.  THERE IS ALSO SOME POTENTIAL FOR ISOLATED SEVERE
STORMS...PRODUCING LARGE HAIL. HOWEVER...BY FAR...THE MORE
WIDESPREAD THREAT IS HEAVY RAIN.

SPOTTER ACTIVATION MAY BE NECESSARY TODAY FOR SEVERE WEATHER
AND/OR FLOODING.

HAYNES
Special weather statement, Jul 22, 12:00 PM MDT, 1 hour 16 minutes before
COZ060>081-230600-
SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT WED JUL 22 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...MUCH COOLER TODAY WITH SHOWERS AND THUNDERSTORMS LIKELY IN
MANY AREAS...

COOL...MOIST AIR MOVED INTO THE SOUTHEAST PLAINS OF COLORADO
OVERNIGHT...AND WILL ALLOW FOR COOLER TEMPERATURES AND A BETTER
CHANCE OF PRECIPITATION...ESPECIALLY ON THE PLAINS AND NEARBY
EAST SLOPES OF THE MOUNTAINS TODAY.

SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY THIS AFTERNOON ALONG
THE EAST SLOPES OF THE MOUNTAINS AND THE ADJOINING PLAINS...WITH
MORE SCATTERED ACTIVITY EXPECTED FARTHER EAST.  THE SAN LUIS
VALLEY AND THE PLAINS SOUTH OF THE ARKANSAS RIVER HAVE HAD MORE
ABUNDANT SUNSHINE THIS MORNING...SO SHOWERS AND THUNDERSTORMS
WILL INITIATE SOONER IN THESE AREAS.

THE AMOUNT OF WATER IN THE ATMOSPHERE AVAILABLE FOR PRECIPITATION
IS MORE THAN AN INCH OVER MUCH OF THE SOUTHEAST PLAINS.  WINDS
ALOFT ARE RELATIVELY LIGHT AND THIS MEANS THAT THE THREAT OF
HEAVY RAIN HAS RETURNED.  MANY OF THE STORMS THAT DEVELOP
THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN
WHICH MAY LEAD TO URBAN OR SMALL STREAM FLOODING...ESPECIALLY
ALONG AND NEAR THE EAST SLOPES OF THE MOUNTAINS AND ADJOINING
PLAINS.  THERE IS ALSO SOME POTENTIAL FOR ISOLATED SEVERE
STORMS...PRODUCING LARGE HAIL. HOWEVER...BY FAR...THE MORE
WIDESPREAD THREAT IS HEAVY RAIN.

SPOTTER ACTIVATION MAY BE NECESSARY TODAY FOR SEVERE WEATHER
AND/OR FLOODING.

HAYNES

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.